You can search for anything linked to emotional well‑being in our handy A-Z guide.
See 'Counselling and Talking Therapies' section.
For more information on a common type of therapy used, see 'Cognitive Behavioural Therapy (CBT)'.
For more information on 'talking therapies', here are some further links:
Tourette’s syndrome is a neurological condition (which means it affects the brain and nervous system). You may be able to tell someone has Tourette’s because they may make a combination of involuntary noises and movements called tics. These tics may be sounds - such as grunting, humming, coughing or shouting words - sometimes swear words, or physical movements such as jumping up and down or jerking their head. In some people the tics might be hardly noticeable in others they can be really obvious.
Although tics such as jerking their head may be painful, they aren’t usually physically harmful. For some people living with Tourette’s can be a challenge that can affect their self-esteem, confidence and the choices they make in life.
It can also cause difficulty for people in some social situations where people do not know or understand Tourette’s. For example a person might accidentally swear at a job interview or at a funeral, or children in a classroom might be confused or shocked by a classmates tics.
There isn’t currently a known cause for Tourette’s, some tics also just come and go and may disappear by adulthood. Many people live happy, healthy lives with Tourette’s syndrome but if the tics are causing a problem, some behavioural therapies have been shown to help reduce the impact of the tics. There are also websites that offer support such as Tourettes Action.
Treatment usually means whatever course of action will make a person feel better. This might be medication or it might be talking to a professional such as a counsellor or a psychologist. The treatment needed will vary depending on the person and their situation. Usually a GP is a good person to start to talk this through with.
There are lots of different types of medication available and sometimes it can take a while to find the one that suits you best.
If a person wants to stop taking medication it’s important for them to talk it through with a doctor first, as just stopping can be dangerous or it can mean the problem comes back or worsens.
Some medications may have side-effects such as feeling tired or getting headaches. Often these side effects don’t last and, again, if they cause you a problem, speak to your doctor before stopping the medication.
Sometimes people are embarrassed about taking medication and others are worried about being referred for ‘therapy’. If you had a broken leg and your doctor gave you some tablets to ease the pain you’d be unlikely to feel embarrassed, this isn’t any different, it’s about doing what you need to in order to feel better. It’s about taking control and that is something to be proud of.
If you still have unanswered questions, you can go to a service in your area for information & advice: